Le CNRS
Accueil SDV
Autres sites CNRS

_____________________________________________

 

 

MEG/EEG Brain Mapping Course, HBM2006

Florence, Sunday, June 11, 2006

   

_____________________________________________

14-Sep-2006: Tentative program

Course coordinators & contacts

Conference offical web sIte

 

The course is formally incorporated as part of HBM2006, the 12 th International Conference on Functional Mapping of the Human Brain convened by the Organization for Human Brain Mapping (OHBM). This meeting is the premier international conference for functional imaging neuroscience and is well attended by leading experts in this rapidly growing field. The educational course in MEG/EEG immediately precedes the main conference and all members of the faculty of speakers and chairs are internationally leading MEG/EEG scientists, with excellent reputations for clear teaching presentations.

 

Presentation:

Introduction

With the constant development of MEG and the arrival of EEG in the MR magnet, there is a need to review the specificity of functional brain mapping using electromagnetic neural fields. This course intends to offer a review of the basics of electromagnetic brain mapping together with an open window on recent developments in the technology and methods involved. This course is addressed to a multidisciplinary audience, from electrophysiologists to physicists, interested in the potentials of MEG/EEG as a brain mapping modality.

 

Target audience

This course is designed for anyone who is beginning to use Magnetoencephalography (MEG) and/or Electroencephalography (EEG) as functional brain mapping tools. This course is will address both basic or clinical neuroscientific research questions and “state-of-the-art” MEG/EEG modeling and data analysis. This is the second edition of this course, which will introduce further material on basic MEG/EEG waveform analysis, in-depth review of emerging clinical applications and the introduction to recent MR techniques with great potential to co-operate with MEG/EEG analysis. Last year the audience has been comprised or PhD students, post-doctoral clinical and basic research scientists, and some more senior investigators. The course provides a unique opportunity for question and answer dialogue between audience and an international faculty of leading experts in various aspects of advanced MEG and EEG electromagnetic brain mapping techniques.

 

Specific Objectives

Having completed this activity, participants should be able to:

  1. Understand the basic steps and options that need to be taken for electromagnetic mapping of neural mass activity using MEG and EEG; design an experimental protocol for clinical or basic research ; know about state-of-the-art and upcoming instrumentation developments, and discuss the respective merits and limitations of MEG and EEG;
  2. Summarize the basic biophysics and methodology in signal processing to achieve image reconstruction and source localization from MEG/EEG surface maps (forward & inverse problems, estimators, regularization) ;
  3. Discuss innovative point of views on brain electromagnetic waves (oscillating activities, induced and evoked activities) and their impacts on exprimental designs and subsequent data analysis (ICA, time-frequency maps, coherence and phase synchronization).

Program

 

Part I: Non-invasive measurement of neural currents

Part II: MEG/EEG brain mapping in practice

Part III: Tackling complexity: emerging approaches in modeling, analysis and statistics

Part IV: Imaging: multimodal approaches and the clinical practice

Take-home messages

 

8:00-8:10 Introduction to the course

Sylvain Baillet (CNRS Paris) & Riitta Salmelin (HUT Espoo)

 

Part I: Non-invasive measurement of neural currents

8:10-8:40 Electrophysiological basis of MEG/EEG signals

Yoshio Okada ( Univ. New Mexico )

Basics of neural cell electrophysiology, the concept of cell assemblies, neural mass model of MEG-EEG generators, experimental evidence.

10 min discussion

 

8:50-9:20 MEG/EEG instrumentation and experiment design

Lauri Parkkonen (Heksinki University of Technology, Espoo)

Basic principles of EEG and MEG measurement technique, a note on instrumentation and recent technical developments, keeping up with time: timing constraints for stimulus and acquisition, subject preparation, restrictions imposed by the experimental set-up, basic analysis (artifact rejection/correction, filtering, classifying, averaging).

 

10 min discussion

 

9:30-10:00 From MEG/EEG signals to brain activations: models & methods

Sylvain Baillet (COGIMAGE lab, CNRS La Salpêtrière Hospital, Paris)

Biophysics of MEG/EEG, what are the forward and ill-posed inverse problems ?, methodological approaches to MEG/EEG brain mapping.

 

10 min discussion

 

 10:10-10:30 Break

 

 

Part II: MEG/EEG brain mapping in practice

 

10:30-11:00 Analysis of scalp signals: an overview of principles

Anna Christina Nobre (Brain & Cognition Laboratory, Department of Experimental Psychology, Oxford)

The concept of stimulus-evoked acitvity, from neuroscience questions to experimental design, brain waves on the scalp surface: amplitude, latency, topographies.

  

10 min discussion

 

11 :10-11:40 MEG/EEG in cognitive neuroscience

Riitta Salmelin (Heksinki University of Technology, Espoo )

From neuroscience question to experimental design, f ocus on language processing, a nalysis of MEG data sets, single-subject vs. group analysis

 

10 min discussion

 

11:50-12:20 Advanced signal processing tools: an introduction

Peter A. Tass (Julich Institut für Medizin)

Review of FFT, spectral and time-frequency signal analysis, a point on PCA and ICA, coherence analysis, introduction to phase-synchrony;

 

10 min discussion

 

12:30-13:30 Lunch

 

 

Part III: Tackling complexity: emerging approaches in analysis and statistics

 

13:30-13:50 New perspectives on brain rhythmic activity

Ole Jensen, (F. C. Donders Centre for Cog. Neuroimaging, Nijmegen )

Emergence of rhythmic patterns in MEG/EEG signal, l ocalization and time course: relation to behavior?

 

5 min discussion

 

13:55-14:15 Single-trial event-related analysis

Scott Makeig (UCSD)

Beyond averaging: statistical analysis of MEG/EEG trials, r elationship to event-related averaged signals?

5 min discussion

 

14:20-14:40 Imaging dynamic networks: from coactivation to causality

Joachim Gross (University of Dusseldorf)

Coherence and phase synchronization at sensor and source level, experimental evidence

5 min discussion

 

14:45-15:05 Statistical inference for MEG-EEG imaging

Gareth Barnes ( Aston University)

Adapted techniques for spatiotemporal statistical inference

5 min discussion

 

15:10-15:30 Break

 

Part IV: Emerging multimodal approaches and innovation in the clinical practice

 

15:30-15:50 Integrating MEG, EEG and fMRI data

G.L. Romani, (ITAB, U. G. d' Annunzio, Chieti)

Basic method, respective advantages and limitations, examples of integration in the study of primary areas and in cognitive neuroscience, perspectives

 

5 min discussion

 

15:55-16:15 Measuring electrical properties of tissues with Magnetic Resonance

Tae-Seong Kim ( Kyung Hee University, Korea)

Basic principles and state of the art, how could MRIT help better design head models for EEG and MEG ? a note on detecting neural currents with MR.

5 min discussion

 

16:20-16:40 New developments of EEG in clinical practice

Jean Gotman (Montreal Neurological Institute)

A point on EEG source localization in the context of epilepsy, coupling fMRI and EEG for spike analysis

 

5 min discussion

 

16:45-17:05 MEG in clinical practice

Kyousuke Kamada (Dept of Neurosurgery, Faculty of Medicine, University of Tokyo )

State of the art – specific challenges of clinical studies, technical challenge and caveats, perspectives on MEG brain mapping in clinical practice

5 min discussion

 

17:10-17:30 Take-home messages and general discussion

moderated by Riitta Salmelin & Sylvain Baillet

 

 ____________

 

Course coordinators: 
Sylvain Baillet (1) and Riitta Salmelin (2)

1)Cognitive Neuroscience & Brain Imaging Laboratory

CNRS UPR640 – LENA - Hôpital de la Salpêtrière

47, boul. de l'hôpital - 75651 Paris Cedex 13 – France

tel.: +33 1 42 16 14 16 / fax: +33 1 45 86 25 37

sylvain.baillet@chups.jussieu.fr

2) Brain Research Unit, Low Temperature Laboratory

Helsinki University of Technology

PO Box 2200 - FIN-02015 HUT - Finland

tel. +358-9-4512950 / fax. 358-9-4512969

riitta@neuro.hut.fi

 

 

 
 
Close window